Gin-soaked Raisins Help Arthritis

People's Pharmacy

People's Pharmacy Joe And Teresa Graedon

July 13, 2009|By Joe and Teresa Graedon

Question: :: I read about the gin-raisin method for dealing with arthritis and decided to give it a try. None of the many medicines I had tried worked even the slightest bit. Every morning I awoke with severe swelling in my hands and arms, with the joints so stiff I couldn't touch my thumbs to my palms. The pain was excruciating.

The day after eating my first daily dose of nine gin-soaked raisins, the morning swelling in my arms and hands was gone. It was probably coincidence, but I thought it was amazing that I had no pain for the first time in months.

Every day I had raisins in my cereal. Every morning I awoke feeling better. The pain in my arms was disappearing. I would awaken with no stiffness in my hands and toes!

Frankly, I couldn't believe it was working (I'm a skeptic), but I wasn't about to stop.

It's been three weeks since starting the gin-raisin concoction, and I can't tell you what a great relief it is! It no longer takes me hours to get movement back into my joints in the morning. I awaken with normal flexibility, good to go!

I've made a commitment to finish off that pound of raisins nine at a time until they're all gone. If I'm still feeling this good, I will surely declare it an absolute success for me. I have not been pain-free even for one day during the past three years until I started this gin-raisin thing.

Answer: : Thanks for your amazing story. Few people get such dramatic relief, but many people find gin-soaked raisins helpful.

Question: : I have been suffering from GERD (gastroesophageal reflux disease) for a number of years now. I took Zantac for it.

But two weeks ago, I went to a dinner party. When we were all finished with eating, even coffee, the hostess passed around a dish of raw almonds. I asked her what these were for, and she said, "To prevent heartburn."

She is a pharmacist, so I asked her how it works. She didn't really know, but said that four or five almonds after a meal would help. I never before heard anything about almonds helping heartburn, but I thought I'd give it a try.

Almonds after every meal seem to be working for me. I haven't taken Zantac for the past two weeks, and I haven't even needed much antacid.

Do you know why this works? Has anyone else tried it? In the meantime, I will continue eating almonds after every meal.

Answer: : This remedy is new to us, but it sounds safe. Another reader says that a bit of apple after a meal can prevent heartburn: "I have had this problem for years and recently stopped taking omeprazole so I could try to deal with this ailment in a better way. I noticed one day that food that usually gave me heartburn hadn't and realized I had eaten an apple that day. Another time after I already had some heartburn, I ate three or four bites of apple, and that stopped it."

Question: : You wrote about frankincense oil for ganglion cysts. Frankincense oil should be diluted before applying it to the skin because it can be irritating. Sweet almond oil is a good base.

Answer: : Thanks for the advice. A ganglion cyst is a sac filled with fluid that forms near a joint. It may be painful at times, but often goes away without treatment.

Question: : Your column contained a question regarding diarrhea from the antibiotic clindamycin. You advised the writer to see a gastroenterologist.

My family suggests that, in addition, he needs to see an infectious-disease doctor to get the proper antibiotics in the dosage needed to control C. diff.

We buried our beloved mother June 24. She contracted severe C. diff as a result of a short round of clindamycin. The infection ravaged her body, and she died as a consequence. She was 79. Prior to the infection, she had been taking only a multivitamin.

Answer: : We are so sorry for your loss. C. diff (Clostridium difficile) can cause a dangerous gastrointestinal infection that can be very hard to treat. It is sometimes acquired in the course of a hospital stay.

A black-box warning in the prescribing information alerts physicians that clindamycin, like certain other antibiotics, may disrupt the natural balance of bacteria in the gut and allow C. diff to take over and cause potentially fatal diarrhea. The toxins the bacteria produce can make people very sick. That is why we suggest immediate evaluation of diarrhea following clindamycin treatment.

Question: : I was recently placed on Advair for COPD (chronic obstructive pulmonary disease). Within two weeks, my voice was hardly understandable. I sounded like I was croaking.

Thank you for alerting me to this side effect. I stopped taking the Advair 10 days ago after my doctor changed my medication, and my voice is gradually returning to normal.

Answer: : The steroid fluticasone found in Advair and Flovent can cause hoarseness, throat irritation and cough. These complications appear more common than many health professionals realize (Journal of Laryngology and Otology, October 2008). Other inhaled steroids include AeroBid, Asmanex, Azmacort, Pulmicort, QVAR and Symbicort.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site at PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.